Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 170, NWS Goodland, KS

August 31, 2002Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 31, 2002, 4:36 PM MDT for Yuma County, Colorado. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2002, 4:36 PM MDT (22:36 UTC)
Expired
Aug 31, 2002, 5:30 PM MDT
In force
54 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Yuma County, CO

The radar

The Goodland radar (KGLD), 110 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 5:00 PM MDTHail 0.75Yuma, CO
Aug 31, 5:15 PM MDTHail 0.75Yuma, CO
Aug 31, 5:39 PM MDTHail 0.88Eckley, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
2718 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

082 
WUUS53 KGLD 312236
SVRGLD
COC125-312330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
436 PM MDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YUMA COUNTY IN NORTHEAST COLORADO

* UNTIL 530 PM MDT

* AT 436 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTH OF YUMA...MOVING NORTHEAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  YUMA AT 445 PM MDT
  ECKLEY AT 505 PM MDT
  WAUNETA AT 530 PM MDT

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GOODLAND.

&&

LAT...LON 4003 10289 3988 10276 4018 10202 4041 10221

RJC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 2:15 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 31, 2:15 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
215 PM MDT SAT AUG 31 2002

FORECAST CONCERNS ARE HIGH TEMPS THE NEXT FEW DAYS AND CHANCES OF
ISOLATED THUNDERSTORMS TONIGHT THROUGH SUNDAY EVENING.

12Z UPPER AIR ANALYSIS SHOWING RIDGING FROM THE SOUTHERN PLAINS
EXTENDING NORTHWARD OVER THE WESTERN HIGH PLAINS. WEAK WESTERLY FLOW
IN THE MID AND UPPER LEVELS WITH SOME DRY AIR ADVECTING WESTWARD AT
THE 700 MB LEVEL. THE PERSISTENT LEE TROUGH OVER THE CO/KS BORDER
THIS AFTERNOON...WILL BEGIN TO DRIFT EAST ON SUNDAY/MONDAY AS A WEAK MID
LEVEL TROUGH APPROACHES FROM THE WEST. DRY AIR AT 700 MB AND WEAK
SUBSIDENCE WILL SUPPRESS THUNDERSTORM DEVELOPMENT TONIGHT. ANY
ACTIVITY WILL BE VERY ISOLATED.

AS A WEAK MID LEVEL TROUGH MOVES THROUGH THE AREA ON
SUNDAY...ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER THE CENTRAL
AND EASTERN COUNTIES BY AFTERNOON WITH FAVORABLE LOW/MID LEVEL
MOISTURE COMBINED WITH STEEPENING LAPSE RATES. DRIER AIR IN THE MID
LEVELS WILL INHIBIT THUNDERSTORM DEVELOPMENT OVER FAR EASTERN
COLORADO AND EXTREME WESTERN KANSAS. WILL KEEP A SLIGHT CHANCE OVER
THE CENTRAL COUNTIES AND ADD A SLIGHT CHANCE TO THE EASTERN COUNTIES
FOR SUNDAY AFTERNOON AND EVENING...BEFORE LOSS OF HEATING AND DRIER
MID LEVEL AIR SUPPRESS ACTIVITY SHORTLY AFTER DARK. MESO ETA 850 MB
TEMPS SUPPORT HIGHS IN THE LOW TO MID 90S...WHICH IS SLIGHTLY WARMER
COMPARED TO LATEST MOS GUIDANCE.

AS THE WEAK MID LEVEL TROUGH PASSES THROUGH ON MONDAY...THE SURFACE
BOUNDARY/LEE TROUGH WILL SHIFT EAST...ALLOWING WINDS TO BECOME NORTH
OVER THE NORTHERN HALF OF THE CWA. RETURN FLOW WILL OCCUR OVERNIGHT.
THICKNESS VALUES REMAIN NEARLY STEADY...SO WILL ONLY ADJUST TEMPS
DOWN A FEW DEGREES FOR MONDAY. AT THE SAME TIME...ETA/AVN AMPLIFY THE
RIDGE OVER THE SOUTHWEST STATES AND BRING IT INTO THE WESTERN HIGH
PLAINS ON TUESDAY. THIS RIDGE WILL PROVIDE A SUBSIDENT AIRMASS
THROUGH THE REMAINDER OF THE FORECAST PERIODS. MAY ADJUST TEMPS UP
SLIGHTLY AS MID/UPPER RIDGE REMAINS OVER THE AREA. LATEST MRF BEGINS
TO BREAK THE RIDGE DOWN BY NEXT WEEKEND AS A TROUGH LIFTS OUT OF THE
NORTHWEST STATES. WILL KEEP SAT DRY FOR NOW AND WAIT FOR RUN TO RUN
CONSISTENCY BEFORE ADDING POPS.

.GLD...NONE.

MCGUIRE

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 31, 5:30 PM MDTSevere Thunderstorm WarningGLDYuma60 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.